Intended for healthcare professionals

Editor's Choice

Don’t keep taking the tablets

BMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f7438 (Published 11 December 2013) Cite this as: BMJ 2013;347:f7438

Re: Don’t keep taking the tablets

I live in Fife, Scotland, and would like to respond to this article from the perspective of lived experience, personally in recovery from mental illness and psychiatric treatment, and as a carer of many family members who have engaged with psychiatric services for over a 40 period. I now participate in a number of national mental health groups, working with others to influence positive change. In 1978 and 1984 I experienced puerperal psychoses, altered mind states, sensitivity to sounds, smells, situations, after the birth of my 2nd and 3rd sons. Both births had been induced with chemicals and there was insufficient pain relief in the cottage hospital. The treatment for psychosis, then as now, was hospitalisation and chlorpromazine injections then pills which brought me out of the psychosis quickly while also depressing me. Within the year after each episode I managed to taper the anti-psychotic, come off it completely and return to my normal, busy life as a mother and community worker. There were no anti-depressants on offer back then and I came out of the depression gradually and naturally as the trauma of childbirth and psychiatric treatment receded.

After 18 years of good mental health I reached the age of 50 in 2002 and experienced a menopausal psychosis similar to the postnatal episodes, and had to enter a psychiatric ward, under pressure, and was given risperidone. As usual the anti-psychotic took me out of the psychosis quickly, coming back down to earth with a bump and depression followed. I'm usually an upbeat person, don't get low moods, am very resilient and like taking risks. However this time around when in a low mood I was given venlafaxine which depressed me more and I had a suicidal impulse, took an overdose and was rushed into A&E. I was put on a maximum dose of venlafaxine and remained flat in mood, lacking a sense of humour and unmotivated, whereupon I was prescribed lithium, to “augment” the anti-depressant, and diagnosed with schizoaffective disorder.

I realised that I would have to take charge of my own mental health to recover and in 2003 began volunteering in different settings, gradually increasing my motivation and firstly came off the risperidone then tapered and ceased the venlafaxine, supported by the psychiatrist. This left the lithium, 800mgs a day, which I decided to reduce by 200mg a month and informed my psychiatrist who said I had a lifelong mental illness and had to remain on the mood stabiliser. I wasn’t convinced of this and didn’t see myself as mentally ill so I tapered the drug, successfully, no difference in mood, and got back on with my life, eventually working full-time in an FE College and gaining another postgraduate qualification, in lecturing.

The point of my story and personal experiences is to highlight how much harder it was for me to get over the trauma of a psychosis and psychiatric treatment by being prescribed an anti-depressant. It delayed my recovery while also causing suicidal impulse. I’ve since read that this can be a side effect of venlafaxine but I wasn’t warned of this at the time of being prescribed it. It also causes bone loss in maximum prescribed doses and about a year after ceasing venlafaxine, in March 2005, I fractured my fibula in 3 places when walking down stairs. Fortunately I didn’t test positive for osteoporosis although it has caused arthritis.

I believe that it would make sense to gather qualitative feedback from a range of patients on the effects of anti-depressant prescribing and use. Independent surveys and action research with no conflicts of interest or personal agenda, involving people with lived experience. Although Scottish Government has a target to increase psychological therapies and reduce waiting times to 18 weeks, if a person is depressed or mentally distressed then having to wait months to talk things through can only increase the likelihood of them being prescribed an anti-depressant. As a writer and activist I’m interested in people’s stories, which means that I keep hearing them. A Glasgow taxi driver told me that he knew five of his colleagues who were on anti-depressants. At a conference, not mental health, I heard from a woman who had been on venlafaxine for over 10 years, due to pain caused by stress when her husband had a life-threatening condition over a 2 year period. These are anecdotal accounts yet there has to be a place for the personal narratives alongside the medical science statistics, in my opinion. To give a fuller picture and make sense of it all.

Competing interests: No competing interests

20 December 2013
Chrys E Muirhead
writer, activist, campaigner, carer
http://chrysmuirheadwrites.blogspot.co.uk/
Cupar, Fife